Energy identity for stationary Yang Mills

  • Aaron NaberEmail author
  • Daniele Valtorta


Given a principal bundle \(P\rightarrow M\) over a Riemannian manifold with compact structure group G, let us consider a stationary Yang–Mills connection A with energy \(\int _M |F_A|^2\le \Lambda \). If we consider a sequence of such connections \(A_i\), then it is understood by Tian (Ann Math 151(1):193–268, 2000) that up to subsequence we can converge \(A_i\rightarrow A\) to a singular limit connection such that the energy measures converge \(|F_{A_i}|^2 dv_g\rightarrow |F_A|^2dv_g +\nu \), where \(\nu =e(x)d\lambda ^{n-4}\) is the \(n-4\) rectifiable defect measure. Our main result is to show, without additional assumptions, that for \(n-4\) a.e. point the energy density e(x) may be computed explicitly as the sum of the bubble energies arising from blow ups at x. Each of these bubbles may be realized as a Yang Mills connection over \(S^4\) itself. This energy quantization was proved in Rivière (Commun Anal Geom 10(4):683–708, 2002) assuming a uniform \(L^1\) hessian bound on the curvatures in the sequence. In fact, our second main theorem is to show this hessian bound holds automatically. Precisely, given a connection A as above we have the a-priori estimate \(\int _M |\nabla ^2 F_A| < C(\Lambda ,\dim G,M)\) for the curvature. It is important to note this result is proved in tandem with the energy quantization, and not before it. Indeed, we will in fact prove an effective version of the energy identity, and it is this effective version which will lead to both the \(L^1\) hessian bound and the classical energy quantization results. In the course of the proof we will provide a quantitative version of the bubble tree decomposition which hold in all dimensions with effective estimates for a fixed stationary connections. To produce strongest estimates in the paper we introduce an \(\epsilon \)-gauge condition, which generalizes the usual Coulomb gauge and which will exist, with effective control, even over singular regions. On these \(\epsilon \)-gauges we will provide a new superconvexity estimate which will be a key tool in analyzing higher-dimensional annular regions.



  1. 1.
    Cheeger, J., Naber, A.: Quantitative stratification and the regularity of harmonic maps and minimal currents. Commun. Pure Appl. Math. 66(6), 965–990 (2013)MathSciNetCrossRefzbMATHGoogle Scholar
  2. 2.
    Cheeger, J., Naber, A.: Regularity of Einstein manifolds and the codimension 4 conjecture. Ann. Math. 182(3), 1093–1165 (2015)MathSciNetCrossRefzbMATHGoogle Scholar
  3. 3.
    Donaldson, S.K.: Compactification and completion of Yang–Mills moduli spaces. In: Differential Geometry (Peñíscola, 1988). Lecture Notes in Math., vol. 1410, pp. 145–160. Springer, Berlin (1989)Google Scholar
  4. 4.
    Donaldson, S.K., Thomas, R.P.: Gauge theory in higher dimensions. In: The Geometric Universe (Oxford, 1996), pp. 31–47. Oxford University Press, Oxford (1998)Google Scholar
  5. 5.
    Enciso, A., Peralta-Salas, D.: Critical points of Green’s functions on complete manifolds. J. Differ. Geom. 92(1), 1–29 (2012)MathSciNetCrossRefzbMATHGoogle Scholar
  6. 6.
    Hueber, H., Sieveking, M.: Uniform bounds for quotients of Green functions on \(C^{1,1}\)-domains. Ann. Inst. Fourier (Grenoble) 32(1), 105–117 (1982)MathSciNetCrossRefzbMATHGoogle Scholar
  7. 7.
    Jiang, W., Naber, A.: L2 Curvature Bounds on Manifolds with Bounded Ricci Curvature. arXiv:1605.05583
  8. 8.
    Lin, F.-H., Rivière, T.: Energy quantization for harmonic maps. Duke Math. J. 111(1), 177–193 (2002)MathSciNetCrossRefzbMATHGoogle Scholar
  9. 9.
    Naber, A., Valtorta, D.: Rectifiable-reifenberg and the regularity of stationary and minimizing harmonic maps. Ann. Math. 185(1), 131–227Google Scholar
  10. 10.
    Price, P.: A monotonicity formula for Yang–Mills fields. Manuscr. Math. 43(2–3), 131–166 (1983)MathSciNetCrossRefzbMATHGoogle Scholar
  11. 11.
    Rivière, T.: Interpolation spaces and energy quantization for Yang–Mills fields. Commun. Anal. Geom. 10(4), 683–708 (2002)MathSciNetCrossRefzbMATHGoogle Scholar
  12. 12.
    Rivière, T., Petrache, M.: Partial regularity of Yang–Mills stationary weak connections in high dimensions. PreprintGoogle Scholar
  13. 13.
    Rivière, T., Petrache, M.: The resolution of the Yang–Mills plateau problem in super-critical dimensions. arXiv:1306.2010
  14. 14.
    Rivière, T., Petrache, M.: The space of weak connections in high dimensions. arXiv:1812.04432
  15. 15.
    Tian, G.: Gauge theory and calibrated geometry. I. Ann. Math. 151(1), 193–268 (2000)MathSciNetCrossRefzbMATHGoogle Scholar
  16. 16.
    Tao, T., Tian, G.: A singularity removal theorem for Yang–Mills fields in higher dimensions. J. Am. Math. Soc. 17(3), 557–593 (2004)MathSciNetCrossRefzbMATHGoogle Scholar
  17. 17.
    Uhlenbeck, K.K.: Removable singularities in Yang–Mills fields. Commun. Math. Phys. 83(1), 11–29 (1982)MathSciNetCrossRefzbMATHGoogle Scholar
  18. 18.
    Wang, Y.: Quantitative stratification of stationary Yang–Mills fields. arXiv:1610.00351

Copyright information

© Springer-Verlag GmbH Germany, part of Springer Nature 2019

Authors and Affiliations

  1. 1.Northwestern UniversityEvanstonUSA
  2. 2.University of ZurichZurichSwitzerland

Personalised recommendations